Cold/Wind Chill, Western Highland
- When
- January 20, 12:00 AM EST to January 21, 12:00 PM EST
- Where
- Western Highland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
A cold Canadian airmass moved in behind a departing low pressure system. The winds coupled with Canadian air resulted in wind chills in the -5 to -20 range with the lowest wind chill values on the ridges.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold Canadian airmass moved in behind a departing low pressure system. The winds coupled with Canadian air resulted in wind chills in the -5 to -20 range with the lowest wind chill values on the ridges.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 19, 9:00 PM EST, 3 hours earlier.
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
900 PM EST Fri Jan 19 2024
.SYNOPSIS...
A brisk northwest flow will persist through Sunday supporting
very cold wind chills and mountain snow showers. Arctic high
pressure gradually builds into the area by Monday morning. High
pressure slides south and east of the area Monday into Tuesday
allowing temperatures to warm back above average.
&&
.NEAR TERM /THROUGH SATURDAY/...
Additional shortwave energy and cold air advection will keep
snow showers going across the Appalachian region overnight
through the first half of Saturday. A few more inches of
accumulation are expected which would bring totals across the
mountains close to a foot. Blowing and drifting snow will become
a significant issue along with bitter cold wind chills in the
negative teens. East of the Appalachians, the snow showers have
ended and skies have cleared out east of I-81. It will become
blustery overnight with winds gusting up to 20 mph. Stronger
winds up to 35 mph are expected Saturday with highs only in the
low to mid 20s. Wind chill values will be in the single digits
all day.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Low pressure will intensify off of the East Coast and move away
Saturday and Saturday night. At the same time, a strong ridge
of high pressure will build quickly southeastward from the
Northern Plains and Upper Midwest U.S. into the Ohio Valley and
mid- Atlantic region Saturday through Sunday night. Although the
upslope snow accumulations are expected to taper off Saturday,
there could still be an additional inch or two with isolated
higher amounts in the Alleghenies.
Perhaps the bigger story for Saturday through Sunday will be the
extreme cold and some gusty winds on Saturday. Wind chills will
be near 0 or single digits above or below 0 in central zones,
while the metros and bay areas will have teens above zero, but
the mountains in the west will experience wind chills dropping
into the negative teens and negative 20s. Wind chill values may
not be nearly as cold Sunday as they will be on Saturday, but
still we are below average in all aspects of temperature across
the entire region Sunday and Sunday night. We will further
access the data and perhaps be issuing wind chill headlines
imminently. Temperatures will be 10 to 15 degrees below average
both Saturday and Sunday with highs in the teens and 20s
Saturday and in the middle 20s to middle 30s on Sunday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
An area of high pressure will persist in the area
throughout the early portion of next week. Dry conditions are
expected Monday into most of Tuesday as the high begins to depart
off to the east. Highs on Monday will be in the mid to upper 30s to
low 40s for most areas with lows dropping down into the low to mid
20s. Tuesday, warmer air advection builds in from the southwest and
allows for highs to warm up to the 40s to even near 50 across
portions of central VA and southern MD. Precipitation chances will
start trickling into the far western areas late Tuesday into early
Wednesday before becoming more widespread during the afternoon
hours.
A large, quasi-stationary boundary will linger around the area
through much of the remaining work week. Shower chances will remain
elevated through much of those days. Rainfall amounts over an inch
through that period will certainly be possible but it will be over a
longer duration. Currently, flooding concerns remain limited for the
timeframe. Temperatures will continue to climb into the 50s during
the later half of the workweek. This, coupled with the rainfall will
help in suppressing the snowfall on the ground from previous snow
events.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
Main issue over the next 48 hrs will be the brisk NW winds
gusting up to 35 kt along with the very cold wind chills. Winds
subside Sunday night as sfc ridge axis finally builds in
overhead.
VFR conditions are expected Monday into Tuesday with high pressure
in place across the area. Winds will be light throughout the
period.
&&
.MARINE...
Winds will strengthen out of the NW through Saturday. Gale
Warnings in effect starting this evening into Saturday evening.
Gale Watches remain in effect Saturday night.
Sub-SCA winds are expected Monday into Tuesday as a result of high
pressure over the waters.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning until 10 AM EST Saturday for MDZ001.
Wind Chill Advisory from midnight tonight to 10 AM EST Sunday
for MDZ001.
Winter Storm Warning until 7 AM EST Saturday for MDZ501.
Wind Chill Advisory from 1 AM to noon EST Saturday for MDZ501.
VA...Wind Chill Advisory from midnight tonight to 10 AM EST Sunday
for VAZ503.
Winter Storm Warning until 7 AM EST Saturday for VAZ503.
Wind Chill Advisory from 1 AM to noon EST Saturday for VAZ504.
WV...Winter Storm Warning until 10 AM EST Saturday for WVZ501-505.
Wind Chill Advisory from midnight tonight to 10 AM EST Sunday
for WVZ501-505.
Winter Storm Warning until 7 AM EST Saturday for WVZ503.
Wind Chill Advisory from 1 AM to noon EST Saturday for WVZ503-
506.
MARINE...Small Craft Advisory until 7 PM EST Saturday for ANZ530>533-
535-536-538>542.
Gale Warning until 7 PM EST Saturday for ANZ534-537-543.
Gale Watch from Saturday evening through late Saturday night
for ANZ534-537-543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR/EST
SHORT TERM...CPB
LONG TERM...ADM
AVIATION...LFR/ADM
MARINE...LFR/ADMHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 523 PM EST Fri Jan 19 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-202230- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 523 PM EST Fri Jan 19 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Gale Warning is in effect tonight for the Lower Potomac River from Cobb Point to Smith Point and for the Chesapeake Bay from Drum Point to Smith Point. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The Gale Warning is in effect until 7PM Saturday. A Gale Watch continues through late Saturday night for the Lower Potomac and Middle Chesapeake Bay. Dangerously cold wind chills are possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-202230- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 523 PM EST Fri Jan 19 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dangerously cold wind chills are possible Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-202230- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 523 PM EST Fri Jan 19 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight The Winter Storm Warning continues through tonight. The Winter Weather Advisories continue until 7 PM this evening for eastern Allegany, eastern Grant, eastern Mineral, eastern Pendleton and eastern Highland counties. This evening's commute will be impacted by snow covered surfaces. A Wind Chill Advisory is in effect for Garrett, western Grant, western Pendleton, and western Highland counties late tonight into Saturday morning for wind chill values as low as 20 degrees below zero. Wind chills of 5 to -5 degrees below zero are possible just east of the Allegheny Front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The Winter Storm Warning continues Saturday morning. A Wind Chill Advisory is in effect for Garrett, western Grant, western Pendleton, and western Highland counties Saturday into Sunday morning for wind chill values as low as 20 degrees below zero. WInd chills of 5 to -5 degrees below zero are possible just east of the Allegheny Front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
935 PM EST Fri Jan 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM Snow 1 NW Ridgeley 39.65N 78.78W
01/19/2024 M3.8 inch Allegany MD Trained Spotter
&&
Event Number LWX2402016
LFRPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
942 PM EST Fri Jan 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Snow 1 SSW Manchester 39.65N 76.89W
01/19/2024 M4.0 inch Carroll MD Trained Spotter
&&
Event Number LWX2402017
LFRSpecial Weather Statement
National Weather Service Baltimore MD/Washington DC
944 PM EST Fri Jan 19 2024
MDZ502-VAZ028-WVZ050-051-504-200345-
Central and Eastern Allegany-Frederick-Hampshire-Eastern
Mineral-Morgan-
944 PM EST Fri Jan 19 2024
...A BAND OF SNOW WILL AFFECT CENTRAL ALLEGANY COUNTY IN WESTERN
MARYLAND...NORTHEASTERN FREDERICK COUNTY IN NORTHWESTERN VIRGINIA...
SOUTHWESTERN MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA...
NORTHEASTERN MINERAL AND NORTHEASTERN HAMPSHIRE COUNTIES IN EASTERN
WEST VIRGINIA AND THE NORTHEASTERN CITY OF WINCHESTER...
At 938 PM EST, a narrow band of snow was located from near
Cumberland to north of Winchester. Movement was southeast at 20 mph.
Locations impacted include...
Winchester, Cumberland, Paw Paw, La Vale, Ridgeley, Cresaptown,
Potomac Park, Wiley Ford, Ellerslie, Corriganville, Green Spring,
Oldtown, Spring Gap, Cedar Grove, Clear Brook, Pumpkin Center, North
Branch, Bloomery, Stephenson, and Wolfe Mill.
This includes Interstate 68 in Maryland between mile markers 40 and
52 and Interstate 81 in Virginia between mile markers 315 and 323.
Visibilities will drop quickly to less than a half mile and up to
one inch of snow may accumulate, especially in the Cumberland area.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3941 7822 3939 7823 3926 7803 3915 7809
3961 7885 3972 7878 3972 7863
TIME...MOT...LOC 0238Z 308DEG 19KT 3976 7889 3930 7815
ADSPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1022 PM EST Fri Jan 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Snow 1 S Wolfsville 39.56N 77.55W
01/19/2024 M6.5 inch Frederick MD Trained Spotter
0600 PM Snow 3 SSW Crownsville 38.98N 76.62W
01/19/2024 M4.3 inch Anne Arundel MD Trained Spotter
0900 PM Snow 2 WSW Germantown 39.17N 77.29W
01/19/2024 M7.1 inch Montgomery MD Trained Spotter
0900 PM Snow 1 SSE Catonsville 39.24N 76.73W
01/19/2024 M1.2 inch Baltimore MD Trained Spotter
0900 PM Snow 1 NE Point of Rocks 39.28N 77.53W
01/19/2024 M4.8 inch Frederick MD Trained Spotter
0925 PM Snow 1 ESE Catholic Universi 38.93N 76.99W
01/19/2024 M4.2 inch District of Columb DC NWS Employee
0925 PM Snow 4 NNW Shepherdstown 39.48N 77.84W
01/19/2024 M3.6 inch Berkeley WV Trained Spotter
0930 PM Snow 1 ESE Adamstown 39.31N 77.46W
01/19/2024 M3.5 inch Frederick MD NWS Employee
0943 PM Snow 1 NNE Washington Grove 39.15N 77.17W
01/19/2024 M5.8 inch Montgomery MD Trained Spotter
&&
Event Number LWX2402018
Event Number LWX2402019
Event Number LWX2402020
Event Number LWX2402021
Event Number LWX2402022
Event Number LWX2402023
Event Number LWX2402024
Event Number LWX2402025
Event Number LWX2402026
ADSPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1023 PM EST Fri Jan 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Snow 1 NNE Glenmont 39.07N 77.05W
01/19/2024 M4.3 inch Montgomery MD Trained Spotter
0500 PM Snow 1 W Dale City 38.65N 77.37W
01/19/2024 M2.0 inch Prince William VA Trained Spotter
&&
Event Number LWX2402027
Event Number LWX2402028
ADSPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
1132 PM EST Fri Jan 19 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Snow 1 W Ramoth 38.42N 77.49W
01/19/2024 M2.0 inch Stafford VA Trained Spotter
0535 PM Snow 2 E White Marsh 39.39N 76.42W
01/19/2024 M3.5 inch Baltimore MD Trained Spotter
0900 PM Snow 2 N Clarksville 39.24N 76.94W
01/19/2024 M5.3 inch Howard MD Trained Spotter
1010 PM Snow 2 WNW Laytonsville 39.22N 77.19W
01/19/2024 M4.9 inch Montgomery MD Trained Spotter
&&
Event Number LWX2402029
Event Number LWX2402030
Event Number LWX2402031
Event Number LWX2402032
ADSThe national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148989, 1148990, 1148991, 1148992.